Nebraska, 2023

Hail in Nebraska, April 9, 2023

April 9, 2023 · NWS GID · 1 event in 1 county or zone

m. CDT on this Sunday late afternoon-evening, a lone, strong to marginally-severe thunderstorm trudged along a roughly 40-mile west-to-east path from northwestern Adams County (initiating near Kenesaw) to northeastern Clay County (dissipating near Saronville), dumping a considerable quantity of hail along the way.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between 5-10 p.m. CDT on this Sunday late afternoon-evening, a lone, strong to marginally-severe thunderstorm trudged along a roughly 40-mile west-to-east path from northwestern Adams County (initiating near Kenesaw) to northeastern Clay County (dissipating near Saronville), dumping a considerable quantity of hail along the way. While the majority of hail was small (most ground-truth reports pea to dime size), a limited percentage of stones were as large as quarter to half dollar size...including at the NWS Hastings office and KSNB-TV studios just north of the city (where hail fell for roughly 30 minutes as the storm passed through mainly 645-715 p.m. CDT). Reports and news coverage from this area depicted hail covering the ground to a depth of at least a few inches, along with ditches partially filled with water from heavy rain. Despite this being an overall low-impact event that affected only a tiny fraction of the South Central Nebraska area, this rogue, very slow-moving storm (forward motion only 5-10 MPH) received an unusual amount of local media attention given that it tracked directly over the KSNB-TV studios. Because the storm's precipitation/hail core was fairly small (only a few miles across), there was a sharp gradient in impacts/rain totals, with this gradient well-sampled in observations across the more populated Hastings area. For example, the NWS Hastings office (four miles north of downtown) endured the aforementioned abundance of hail up to half dollar size, along with 1.55 of rain (some of the hail did not melt until late the following morning). However, a CoCoRaHS observer only two miles south of the NWS office (near Lake Hastings) reported only 0.37 of rain and pea size hail. And finally, another CoCoRaHS observer on the far south edge of Hastings (six miles south of the NWS office) received no rain/hail whatsoever.

From a local NWS forecast perspective, the intensity/longevity of this strong to at-times severe hail storm (including its supercell characteristics) was somewhat of a surprise given what appeared to be a fairly innocuous combination of instability/shear. In the mid-upper levels, flow aloft was fairly weak out of the west-northwest, although a low-amplitude shortwave trough approaching South Central Nebraska from the Central High Plains provided modest lift. At the surface, this storm initiated during peak afternoon heating along a relatively well-defined, north-northeast to south-southwest oriented quasi-stationary front, in an environment characterized by temperatures in the mid-70s (F) and dewpoints only in the mid-upper 40s (although these seasonably-modest dewpoints represented an impressive diurnal climb considering that the day began with values only in the 20s). Around the time the storm reached peaked intensity over the north Hastings area, it resided in a mesoscale environment indicated to have only 20-25 knots of deep-layer wind shear, and within a narrow corridor of only 500-1000 J/kg mixed-layer CAPE just ahead of the surface front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 9, 5:31 PM CST, 29 minutes earlier.

Area forecast discussion, Apr 9, 5:31 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
631 PM CDT Sun Apr 9 2023

...AVIATION UPDATE...

.DISCUSSION...(This evening through Sunday)
Issued at 317 PM CDT Sun Apr 9 2023

-- KEY MESSAGES FOR THE ENTIRE 7-DAY FORECAST:

* In the very short term: particularly the 4 PM-Midnight time
  frame today-tonight features a chance for at least
  spotty/isolated thunderstorm activity mainly within the eastern
  1/2 of our coverage area (CWA)...mainly in counties along/east
  of Hwy 281. Not expecting truly severe storms (we agree with SPC
  leaving our category as "general thunder"), BUT there could be
  just enough elevated instability to allow a couple of stronger
  storms to perhaps produce small hail/gusty winds.

* Monday still looks to be the outright BEST weather day of the
  week, all things considered. The combo of high temps in the 70s,
  seasonably-light winds of 5-15 MPH and plentiful sun will be
  hard to beat.

* Tues-Thurs, by far our biggest concern remains fire weather,
  with widespread near-critical and at least limited coverage of
  critical conditions (that might eventually necessitate Warning
  issuance) likely. NOTE: For all further discussion of fire
  weather concerns, please refer to the separate Fire Weather
  section below.

* Our next round of potentially more widespread precip chances
  (PoPs) return to the forecast mainly between Thurs evening-
  Saturday. While there are a LOT of details yet to sort out
  between now and then, this latest forecast is showing clear
  signals of especially Friday and also Saturday trending MUCH
  COOLER than previously forecast! As a result, it is now not out
  of the realm of possibility that we MAY need to be more
  concerned with a late-season SNOW event by Fri night-Saturday
  (per ECMWF) than a severe thunderstorm threat (which currently
  would look to focus more to our east-southeast).

* IF the aforementioned cooling trend for this weekend maintains
  itself, it's not out of the question that at least patchy frost
  could show its hand as early as next Sun AM (don't get too
  carried away in the garden/around the house just yet!).

-- MORE DETAILS/FURTHER INFORMATION EXPANDING UPON THE KEY
 MESSAGES (including all further discussion of Days 3-7 Wed-
 Sunday):

1) Changes worth noting from previous forecast package:
- Although several days out in time, need to emphasize again that
  our temperature forecast for Fri-Sat (but especially Fri) is
  trending MUCH COOLER than before. Technically, this latest
  forecast package has lowered highs an impressive 10-15 degrees
  (from previous) for Friday, and 3-8 degrees for Saturday! In
  other words, our much-advertised prolonged snap of well-above-
  normal warmth (that peaks Tues-Thurs this week), now appears
  that it will not last AS LONG as it once appeared (and have a
  more abrupt ending).

- Rain/thunderstorm chances (PoPs) for Thurs evening-overnight
 have trended up somewhat, although this trend is clearly
 supported more by the latest ECMWF than GFS solutions.

2) General overview of the large-scale upper air/surface weather
pattern (along with particular model trends of note):
Particularly through Thursday daytime, the latest ECMWF/GFS
solutions are in excellent agreement, but with especially Thurs
night-Sat then bringing some noticeable differences (especially at
the surface/low levels) that could have major implications on
whether or not we see any: 1) strong to perhaps severe storms...2)
"surprise" accumulating snow. In short:
- a shortwave trough diving in from the north-northwest right away
  this afternoon-tonight will bring spotty rain/thunder chances to
  mainly our eastern CWA
- in the wake of this trough, Monday will be an excellent weather
  day with surface high pressure keeping winds relatively light.
- Tues-Thurs, pronounced upper ridging (initially) will gradually
  give way to stronger southwesterly flow aloft, as the next
  larger scale trough approaches from the west. As a result,
  Tues- Thurs will actually all be very similar days, featuring
  seasonably very warm temps, gusty southerly winds and heightened
  fire danger.
- Thurs evening into Friday, the ECMWF is then much faster than
  the GFS (actually somewhat unusual) in sliding a surface cold
  front southward through the area. Should this ECWMF solution
  better verify, Thurs evening-overnight could actually fairly
  widespread showers/storms (possibly a few at least strong?)
  within our CWA.
- By the end of the day Friday, both primary models are in good
  agreement that this front will have cleared through our ENTIRE
  CWA, with the net result being the aforementioned MUCH COOLER
  temperatures in this forecast versus previous one.
- For Fri night-Sat, the "million dollar question" is whether the
  system departs with minimal forcing (leaving us mainly dry per
  GFS) OR a much-more focused batch of forcing/lift traverses our
  CWA, bringing a much higher chance of precip (maybe even
  measurable snow!) to our area, as favored by latest ECMWF
  solution. LOTS yet to figure out with these periods!
- Fortunately, both potential solutions agree again by Sat night-
  Sunday that precip chances should be all but over, with
  decreasing PoPs (at least for now, we have an outright-dry
  forecast going for Sunday).

3) General temperature overview:
High confidence overall through Thursday, with highs into the mid-
upper 70s Mon, then widespread low-mid 80s Tues-Thurs (warmest
temps of 2023 so far for most!). Then Friday is when big changes
in the forecast have really occurred. Highs have trended down
10-15 degrees from previous, as we are now calling for a range
from near 60 northwest to maybe mid 70s far southeast. Saturday
has also trended modestly cooler, with highs now more solidly in
the 50s than 60s. Very preliminarily, Sunday then shows the start
of a slight warming trend with upper 50s to low 60s. As mentioned
in Key Messages, we may have to watch for at least some frost
potential by next Sat night IF winds are light enough and if skies
are clear enough, but it's uncertain yet whether we'd issue
official Advisories just yet (could still be a bit early versus
climatology).

-- SHORTER TERM FORECAST DETAILS FOCUSED SOLELY ON THE NEXT 36
 HOURS/3 FORECAST PERIODS:

- CURRENT/RECENT WEATHER SCENE AS OF 3 PM:
Continuing to see a north-south orientated swath of spotty showers
and even a few rumbles of thunder across the area this
afternoon...which have remained mainly east of HWY 281. This
activity is driven by shortwave troughing, which upper air and
satellite data show continuing to slide east onto the Plains.
Skies across the area this afternoon range from mostly cloudy
across eastern areas where that precip activity is, to mostly
sunny-partly cloudy across central-western portions. At the sfc,
this upper level system is pushing a frontal boundary into the
region...winds ahead of the boundary remain southerly, with
gustier NNW winds building in behind. Currently winds along/west
of HWY 183 are more variable, along this boundary. No big
surprises as far as temps go, readings in the mid 60s-near 70 in
the east, more mid 70s further west.

- LATE THIS AFTERNOON-TONIGHT:

The main concern the rest of this afternoon and into this evening
will lie with precipitation chances. The upper level shortwave
disturbance will continue pushing east with time, so chances for
additional shower/storm development will continue. Hi-res models
continuing to show overall coverage remaining on the spotty side,
with the main chances being near/east of that sfc frontal
boundary...so for our CWA that remains the near/east of HWY 281
areas. A fairly narrow corridor of MLCAPE values around 500-1000
j/kg looks to continue nosing north into the CWA through the rest of
this afternoon...but overall deeper-layer shear looks to remain on
the lower side, peaking around 25 kts. Can't rule out a few at least
strong thunderstorms the rest of this afternoon/early evening,
mainly over southern portions of the CWA...but better focus for
severe weather looks to be well to our south. Small hail/gusty winds
would be the primary hazards with any stronger storms that develop.
Little/if any activity looks to remain after 06Z, with the rest of
the night expected to be dry. Low temps mainly low-mid 40s with
any upper 30s far west-central/northwest.

- MONDAY DAYTIME:
Still looking to be a pretty nice day across the area on Monday,
with the dry forecast remaining intact. Models are in good agreement
showing the upper level trough currently moving through the region
off to the ESE for Monday, with ridging amplifying to our west and
also shifting east. Currently expecting to see plenty of sunshine.
At the surface, winds start the day northerly behind the passage of
that weak frontal boundary...and with higher pressure building into
the area...the sfc patter remains on the weak side. Winds are
expected to become more ESE by the the end of the day...but speeds
look to top out around 10-15 MPH. Didn't make any notable changes to
high temperatures, which are forecast to reach the mid-70s.

- MONDAY NIGHT:
Pretty high confidence in our going dry forecast as broad upper
ridging starts to expand over the Central Plains. Winds will
remain light through the night (mainly 10 MPH or less), but will
start to turn southerly late...setting the stage for a much
breezier Tues. Overnight low temps low-mid 40s area-wide.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 617 PM CDT Sun Apr 9 2023

VFR conditions are expected throughout the TAF period.

This evening, isolated thunderstorms across the area are close
enough to warrant VCTS in the first couple hours of the TAF
period for KGRI, but fairly low confidence in -TSRA directly
impacting the airport.

Otherwise, scattered to broken high level clouds overnight will
give clear out Monday morning. Winds out of the south to start
this evening will become light and variable tonight and early
Monday, and finally to east- northeast by the end of this TAF
period.

&&

.FIRE WEATHER...
Issued at 317 PM CDT Sun Apr 9 2023

- Regarding widespread near-critical to at least limited outright-
  critical conditions likely each afternoon-early evening Tues-
  Thurs:

Overall, no big changes versus previous forecast/expectations.
For sure, EACH afternoon Tues-Thurs is looking to feature solidly
NEAR-critical conditions, with breezy-to-windy southerly winds
commonly gusting at least 25-35 MPH and relative humidity (RH) as
low as at least 20-25 percent in most (perhaps not all) of our
coverage area (CWA). As for the more concerning potential for
outright CRITICAL conditions (that might require Warning
issuance), there will obviously be a few to several forecast
updates between now and then, but right now the good news
(relatively speaking) is that truly critical conditions only
appear to concentrate across fairly limited parts of our CWA each
afternoon...primarily within KS zones and a handful of Nebraska
counties mainly along/west of Highway 183. That's not to say that
a Warning(s) won't ultimately be issued across more of the area
(we have the freedom to "bend" especially the RH criteria somewhat
if winds are at least moderately-strong), but at least for now
truly widespread critical conditions are not in our official
forecast.

In closing: For now will defer any possible upcoming Fire Weather
Watches for Tues onward to later shifts. In collaboration with
neighboring WFOs to our west, it was decided to hold off on
potential issuance at this time. However, we will continue
highlighting near-critical to critical fire weather concerns for
Tues-Thurs in our Hazardous Weather Outlook (HWOGID).

-- NOTE: NWS Hastings generally defines CRITICAL fire weather as the
overlap of BOTH 20-percent-or-lower RH and sustained winds/gusts of
20+ MPH/25+ MPH (for 3+ hour duration).

NWS Hastings generally defines NEAR-CRITICAL fire weather as the
overlap of BOTH 25-percent-or-lower RH and sustained winds/gusts
15+MPH/20+ MPH.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...ADP/Pfannkuch
AVIATION...Hickford
FIRE WEATHER...Pfannkuch
Hazardous weather outlook, Apr 9, 11:39 AM CST, 6 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
1239 PM CDT Sun Apr 9 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1239 PM CDT Sun Apr 9 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Mainly between 4 PM and midnight, fairly spotty/isolated
thunderstorm development is expected within roughly the eastern
half of the outlook area, affecting some counties mainly along
and east of Highway 281. Although severe storms are not
anticipated, isolated instances of small hail and/or gusty winds
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

On Tuesday, Wednesday and Thursday afternoons, the combination of
moderately-strong southerly winds and low relative humidity, will
promote at least near-critical fire weather conditions across
nearly the entire outlook area.

The greatest likelihood for potentially critical conditions,
featuring wind gusts of at least 30 MPH and relative humidity of
20 percent or less, appears to mainly favor north central Kansas,
along with Nebraska counties mainly along and west of Highway 183.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Apr 9, 4:42 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
542 PM CDT Sun Apr 9 2023

NEZ062-075-076-092330-
Adams NE-Hall NE-Clay NE-
542 PM CDT Sun Apr 9 2023

...A strong thunderstorm will impact portions of northern Adams and
south central Hall Counties through 630 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm over
Juniata, or near Hastings, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Juniata and Prosser around 550 PM CDT.

Other locations in the path of this storm include Hastings and
Hansen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4047 9852 4062 9866 4080 9843 4058 9822
TIME...MOT...LOC 2242Z 234DEG 6KT 4059 9852

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Schuldt
Special weather statement, Apr 9, 5:00 PM CST, 1 hour before
Special Weather Statement
National Weather Service Hastings NE
600 PM CDT Sun Apr 9 2023

KSZ006-007-NEZ085-092345-
Jewell KS-Smith KS-Webster NE-
600 PM CDT Sun Apr 9 2023

...A strong thunderstorm will impact portions of west central Jewell,
eastern Smith and southwestern Webster Counties through 645 PM CDT...

At 600 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smith Center, or 31 miles east of Phillipsburg, moving northeast at
20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bellaire around 610 PM CDT.

Other locations in the path of this storm include Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3963 9867 3974 9888 4008 9867 3987 9835
TIME...MOT...LOC 2300Z 212DEG 16KT 3977 9873

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Schuldt
Special weather statement, Apr 9, 5:27 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Hastings NE
627 PM CDT Sun Apr 9 2023

NEZ062-063-075-076-100015-
Adams NE-Hamilton NE-Hall NE-Clay NE-
627 PM CDT Sun Apr 9 2023

...A strong thunderstorm will impact portions of northwestern Clay,
northeastern Adams, southwestern Hamilton and southeastern Hall
Counties through 715 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hastings, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hastings around 640 PM CDT.

Other locations in the path of this storm include Hansen, Glenvil,
Trumbull and Inland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4050 9848 4068 9851 4078 9819 4049 9814
TIME...MOT...LOC 2326Z 261DEG 5KT 4060 9840

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Schuldt
Special weather statement, Apr 9, 5:40 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
640 PM CDT Sun Apr 9 2023

KSZ006-007-NEZ086-100030-
Jewell KS-Smith KS-Nuckolls NE-
640 PM CDT Sun Apr 9 2023

...A strong thunderstorm will impact portions of northern Jewell,
east central Smith and southwestern Nuckolls Counties through 730 PM
CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm over
Esbon, or 31 miles northwest of Beloit, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Esbon around 645 PM CDT.

Other locations in the path of this storm include Burr Oak, Mankato
and Montrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3968 9805 3967 9862 3988 9866 4000 9836
      4000 9828 4004 9827 4008 9817
TIME...MOT...LOC 2340Z 257DEG 18KT 3983 9847

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Schuldt

The radar

The Grand Island radar (KUEX), 33 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Adams

When
April 9, 6:00 PM CST to 6:03 PM CST
Where
Adams County, 2.37 mi ENE of (Hsi)hastings Arpt to 4.09 mi NE of (Hsi)hastings Arpt
Measured
1.25 in hail
Reported by
Official NWS Observations
Coordinates
40.614, -98.389

Quarter to half dollar size hail was reported, including at the NWS office four miles north of downtown Hastings.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092415.